Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Random fractal strings: Their zeta functions, complex dimensions and spectral asymptotics

Authors: B. M. Hambly and Michel L. Lapidus
Journal: Trans. Amer. Math. Soc. 358 (2006), 285-314
MSC (2000): Primary 28A80, 60D05; Secondary 11M41, 58J50, 60J80
Published electronically: February 18, 2005
MathSciNet review: 2171234
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper a string is a sequence of positive non-increasing real numbers which sums to one. For our purposes a fractal string is a string formed from the lengths of removed sub-intervals created by a recursive decomposition of the unit interval. By using the so-called complex dimensions of the string, the poles of an associated zeta function, it is possible to obtain detailed information about the behaviour of the asymptotic properties of the string. We consider random versions of fractal strings. We show that by using a random recursive self-similar construction, it is possible to obtain similar results to those for deterministic self-similar strings. In the case of strings generated by the excursions of stable subordinators, we show that the complex dimensions can only lie on the real line. The results allow us to discuss the geometric and spectral asymptotics of one-dimensional domains with random fractal boundary.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 28A80, 60D05, 11M41, 58J50, 60J80

Retrieve articles in all journals with MSC (2000): 28A80, 60D05, 11M41, 58J50, 60J80

Additional Information

B. M. Hambly
Affiliation: Mathematical Institute, University of Oxford, 24-29 St Giles, Oxford OX1 3LB, United Kingdom

Michel L. Lapidus
Affiliation: Department of Mathematics, University of California, Riverside, California 92521-0135

PII: S 0002-9947(05)03646-9
Keywords: Random recursive fractal, general branching process, fractal string, zeta function, complex dimensions, stable subordinator, tubular neighbourhoods, spectral asymptotics
Received by editor(s): October 21, 2003
Received by editor(s) in revised form: February 17, 2004
Published electronically: February 18, 2005
Additional Notes: The second author was supported in part by the U.S. National Science Foundation under grants DMS-9623002, DMS-0070497.
Article copyright: © Copyright 2005 American Mathematical Society